Can Topical Acne Products Cause Life-Threatening Reactions?
According to the U.S. Food and Drug Administration (FDA), certain types of acne treatments, including those available over the counter, can result in serious side effects and allergic reactions that may be life-threatening. The types of products that are specifically mentioned by the FDA include those with the active ingredients benzoyl peroxide or salicylic acid. These are topical treatments in cream form that are applied directly to the skin. Since both chemicals can be absorbed through the skin into the body, they can cause potentially harmful reactions.
What’s On the Label?
The FDA has noted that the label on these medications indicates the less-serious reactions such as itchy or peeling skin. However, it does not include serious allergic reactions which can be life-threatening. Part of the problem is that the FDA allegedly isn’t entirely sure if it’s the active ingredients, the inactive ingredients, or some combination of both that result in severe allergic reactions. Further, over the past 50 years, there have only been 131 complaints related to OTC skin cream products with the above-mentioned ingredients.
Why is This Important Now?
This is important now for one very good reason. We are all wearing masks while in public. There is no doubt that this is resulting in strange skin conditions, especially for front-line workers who must keep their masks on all day long. In fact, it’s been given its own name: mascne (a combination of “mask” + “acne”). So there is widespread interest in these types of treatments.
The FDA cautions that life-threatening allergic reactions are very rare. Still, consumers should be made aware of the side-effects so that they know what to do if they start displaying symptoms.
Bad Reactions to Acne Cream: What to Do
If you display any of the following symptoms, you should seek medical attention immediately and stop taking the medication:
- Tightness in your throat
- Swelling of the face, lips, eyes, or tongue
- Difficulty breathing
- Feeling faint
Stevens-Johnson syndrome is a potentially fatal complication of some drugs, most notably, Lamictal or lamotrigine. Essentially, your body begins attacking your skin causing the skin to die. Patients develop large lesions all over their body. This includes the face, lips, and throat, which can prevent the patient from eating. In one case, a teenaged boy was taking benzoyl peroxide and doxycycline (an antibiotic). About ten days after beginning the treatment, the boy developed symptoms of Stevens-Johnson. He survived, but had the condition been allowed to continue, he would have died.
Stevens-Johnson has been linked to other products beyond drugs including hair dye.
Talk to a Personal Injury Lawyer in Tampa
If you’ve had a severe allergic reaction to either an over-the-counter medication or a prescription medication, you may be entitled to file a lawsuit to recoup damages related to your medical expenses, lost wages, and reduced quality of life or pain and suffering. Call the Tampa personal injury lawyers at Palmer | Lopez today to learn more about how we can help.